Minnesota, 2018

Hail and Damaging Winds in Minnesota, May 24 to 25, 2018

May 24 to 25, 2018 · NWS MPX · 24 events in 11 counties and zones

Several complexes of thunderstorms developed during the afternoon of Thursday, May 24th, and produced several reports of down trees, power lines, and a few large hail stones. Four areas had the most damage, one was in the west side of the Twin Cities, and another near the downtown area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$33,000
Crop damage
None recorded
Events
24

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

Several complexes of thunderstorms developed during the afternoon of Thursday, May 24th, and produced several reports of down trees, power lines, and a few large hail stones. Four areas had the most damage, one was in the west side of the Twin Cities, and another near the downtown area. Another area was from Faribault, northeast to Cannon Falls. One other area was south and east of Alexandria. All of the activity quickly died off once the sun set. There were several wind sensors that measured wind gusts between 50 to 55 mph, or just below severe wind limits in the western part of the Twin Cities Metro area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at May 24, 2:23 PM CST, 42 minutes earlier.

Area forecast discussion, May 24, 2:23 PM CST, 42 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
323 PM CDT Thu May 24 2018

.SHORT TERM...(This evening through Friday)
Issued at 300 PM CDT Thu May 24 2018

The forecast concern near term is timing and areal coverage of any
convection.

Latest mesoscale analysis shows about 1000-2000 J/kg MLcape over
the cwa, with the axis pointed to the southwest. Convective
temperature(mid 80s) has been reached and we have widely
scattered/isolated convection firing off to the southwest and
northeast, Main moist axis remains over MN so expect convective
potential to remain overnight. Will continue the higher end
chance PoPs over the CWA, but dont feel comfortable of
highlighting a large area of likely PoPs at this time. Certainly
looks like the better potential will develop later
tonight/overnight with the incoming upper trough and surface
boundary. With limited deep layer shear, severe potential should
remain minimal - multicell clusters possible producing some hail
and gusty winds mainly this evening.

Said boundary is rather weak and will advance into eastern MN
Friday morning. Any significant redevelopment should remain
mainly east of I35 across eastern MN and into west central WI Late
Friday morning and afternoon. Still looking for warm and humid
conditions to the east, becoming a less humid over the west with
weak fropa.

.LONG TERM...(Friday night through Thursday)
Issued at 300 PM CDT Thu May 24 2018

The remainder of the weekend looks to be hot with highs expected
to warm through the lower and middle 90s both days. The warmest
looks to be Sunday with some potential upper 90s to the
southwest. We should see plenty of sunshine with both days with
ridging/higher heights over the area. Heat indices max out in the
mid 90s Sunday, providing a real beginning to summer weather. The
models diverge somewhat on any extent of moisture return into
early next week. Timing of the next incoming trough looks to be
affecting the area later Tuesday through Wednesday. Temperatures
will cool back into the 80s with humidity/dewpoints on the rise.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1240 PM CDT Thu May 24 2018

Still retain lower end confidence forecast for timing and overall
coverage of convective potential this period. Does appear the
latest available HIRES solution pick up development over central
MN and moving east into the evening. This likely in connection
with any remaining weak trough for the southwest combined with
greater instability, Expect at least scattered convection mainly
east of KSTC-KMKT this afternoon evening. Could see some
convection move in from the eastern Dakotas early but believe this
will be more isolated. A mixture of VCTS and some tempos
introduced at locations with forecast greater areal coverage.
Surface winds mixing S-SW and gusty into the afternoon ahead of
the front with fropa into western areas Friday morning.

KMSP...
Confidence increasing of at least scattered coverage in the VCNTY
during the evening. This should wane later tonight and shift east
per latest HIRES trends. Gusty S-SW winds ahead of the front
becoming more west Friday afternoon with fropa. Could see
redevelopment Friday morning in the vcnty but timing still
difficult to ascertain at the moment.

/OUTLOOK FOR KMSP/

FRI night...VFR. Wind W 5-10 kts.
SAT...VFR. Wind WSW 5-10 kts.
SUN...VFR. Wind W 5 kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
&&

SHORT TERM...DWE
LONG TERM...
AVIATION...DWE
Hazardous weather outlook, May 24, 11:39 AM CST, 3 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
1239 PM CDT Thu May 24 2018

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
251745-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
1239 PM CDT Thu May 24 2018

This Hazardous Weather Outlook is for portions of central and
southern Minnesota...and west central Wisconsin.

.DAY ONE...This Afternoon and Tonight

Thunderstorms are possible this afternoon and tonight. A few
storms could produce large hail, gusty winds and heavy rainfall.
Heat and humidity will continue to build this afternoon, with heat
indices rising into the mid 80s to lower 90s.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Thunderstorm chances continue Friday through Friday evening. A
few storms could produce large hail, gusty winds and heavy
rainfall, mainly along and east of Interstate 35.

A long duration heat wave is possible through Memorial Day. High
temperatures are expected to rise into the upper 80s to mid 90s
each day with heat indices in the low to mid 90s. The very warm
temperatures and high humidity will combine to create a
heightened risk for heat illnesses, especially for those who are
active or working outdoors.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will not be needed.

In the hours before

Special weather statement, May 24, 2:22 PM CST, 43 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
322 PM CDT THU MAY 24 2018

MNZ064-242045-
Yellow Medicine-
322 PM CDT THU MAY 24 2018

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL YELLOW MEDICINE
COUNTY...

At 321 PM CDT, a strong thunderstorm was located over Spring Creek,
or 17 miles north of Marshall, moving north at 30 mph.

Winds in excess of 40 mph and nickel size hail are possible with this
storm.

Locations impacted include...
Clarkfield, Spring Creek, Hazel Run and Spellman Lake.

This includes U.S. Highway 59 between mile markers 87 and 101.

LAT...LON 4481 9592 4481 9585 4486 9584 4481 9566
      4463 9579 4463 9586 4464 9599
TIME...MOT...LOC 2021Z 200DEG 28KT 4469 9588

The radar

The Minneapolis radar (KMPX), 130 km away, was scanning. The volume nearest the first event began at 21:07 UTC.

Open the radar archive at this moment

Event by event

20 thunderstorm wind, 4 hail. Local standard time, as filed.

Thunderstorm Wind, Renville

When
May 24, 3:05 PM CST
Where
Renville County, 0.49 mi E of Renville
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
44.800, -95.210

A large tree was blown down near Renville, Minnesota.

Thunderstorm Wind, McLeod

When
May 24, 5:05 PM CST to 5:15 PM CST
Where
McLeod County, 1.05 mi WNW of Brownton to 3.74 mi SSE of Lester Prairie
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
44.737, -94.369

Several large trees and power lines were blown down around Glencoe, Minnesota. There were also reports of sporadic damage to trees and power lines around Brownton, Biscay and Lester Prairie.

Thunderstorm Wind, Carver

When
May 24, 5:30 PM CST
Where
Carver County, Norwood Young America
Measured
52 kt (60 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
44.770, -93.930

Power lines were blown down in the Norwood, Young America area.

Thunderstorm Wind, McLeod

When
May 24, 5:35 PM CST
Where
McLeod County, Glencoe Muni Arpt
Measured
53 kt (61 mph) measured gust
Reported by
AWOS
Coordinates
44.750, -94.080

Thunderstorm Wind, Carver

When
May 24, 5:35 PM CST
Where
Carver County, 1.99 mi NNW of New Germany
Measured
52 kt (60 mph) measured gust
Reported by
Department of Highways
Coordinates
44.906, -93.987

A Minnesota Department of Transportation wind sensor reported a wind gust of 60 mph.

Thunderstorm Wind, Carver

When
May 24, 5:50 PM CST
Where
Carver County, 0.85 mi SW of Waconia
Measured
52 kt (60 mph) estimated gust
Reported by
State Official
Coordinates
44.840, -93.790

Power lines were blown down in Waconia.

Thunderstorm Wind, Carver

When
May 24, 5:50 PM CST to 5:52 PM CST
Where
Carver County, 1.22 mi WSW of Watertown to 0.69 mi S of Watertown
Measured
56 kt (64 mph) estimated gust
Property damage
$25,000
Reported by
State Official
Coordinates
44.961, -93.871

A roof was blown off a barn west of Watertown. In addition, several trees and power lines were blown down in Watertown. One power pole was blown down on a car and damaged it.

Hail, Carver

When
May 24, 6:00 PM CST
Where
Carver County, 1.2 mi SE of Watertown
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
44.960, -93.830

Thunderstorm Wind, Scott

When
May 24, 6:09 PM CST to 6:10 PM CST
Where
Scott County, 0.04 mi SSE of Savage to 0.05 mi ESE of Savage
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
44.779, -93.330

A localized downburst along the Scott, Dakota county line resulted in a few trees that were blown down.

Thunderstorm Wind, Dakota

When
May 24, 6:10 PM CST to 6:12 PM CST
Where
Dakota County, 1.6 mi S of Burnsville to 1.46 mi S of Burnsville
Measured
56 kt (64 mph) estimated gust
Reported by
Storm Chaser
Coordinates
44.777, -93.318

Several uprooted trees and six power poles were blown down on the north side of Highway 13, along Washburn Ave. This is near the Burnsville Waste Management site.

Thunderstorm Wind, Hennepin

When
May 24, 6:12 PM CST
Where
Hennepin County, 2.07 mi WSW of Osseo
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
45.110, -93.460

A few trees were reported blown down west of Osseo.

Thunderstorm Wind, Pope

When
May 24, 6:25 PM CST
Where
Pope County, 8.78 mi SSE of Cyrus
Measured
56 kt (64 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
45.500, -95.690

A large pole shed was damaged near Lake Emily, east of Hancock.

Thunderstorm Wind, Hennepin

When
May 24, 6:30 PM CST to 6:32 PM CST
Where
Hennepin County, 3.75 mi NNW of Richfield to 3.74 mi NNW of Richfield
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
44.930, -93.280

A few large tree limbs were blown down near 40th Street and Nicollet, in South Minneapolis.

Thunderstorm Wind, Hennepin

When
May 24, 6:38 PM CST
Where
Hennepin County, Msp Intl Arpt
Measured
53 kt (61 mph) measured gust
Reported by
ASOS
Coordinates
44.880, -93.220

Hail, Hennepin

When
May 24, 6:44 PM CST
Where
Hennepin County, 3.2 mi SE of Minneapolis
Measured
1 in hail
Reported by
NWS Employee
Coordinates
44.970, -93.230

Thunderstorm Wind, Rice

When
May 24, 6:56 PM CST to 6:58 PM CST
Where
Rice County, 1.47 mi SSW of Faribault Arpt to 1.23 mi SSW of Faribault Arpt
Measured
52 kt (60 mph) estimated gust
Reported by
State Official
Coordinates
44.310, -93.330

A few trees were blown down in the township of Wells, near the Faribault airport.

Thunderstorm Wind, Rice

When
May 24, 6:58 PM CST to 7:00 PM CST
Where
Rice County, 0.69 mi S of Faribault to 0.45 mi SSE of Faribault
Measured
56 kt (64 mph) estimated gust
Reported by
State Official
Coordinates
44.290, -93.270

A few trees and power lines were blown down near Faribault.

Thunderstorm Wind, Washington

When
May 24, 7:00 PM CST
Where
Washington County, 0.85 mi SE of Mahtomedi to 0.77 mi ESE of Mahtomedi
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
45.060, -92.960

A few trees and power lines were blown down near Mahtomedi, on the east side of White Bear Lake.

Hail, Pope

When
May 24, 7:30 PM CST
Where
Pope County, Villard
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
45.720, -95.270

Thunderstorm Wind, Pope

When
May 24, 7:35 PM CST
Where
Pope County, 0.52 mi ESE of Glenwood Arpt
Measured
59 kt (68 mph) measured gust
Reported by
AWOS
Coordinates
45.646, -95.321

Thunderstorm Wind, Goodhue

When
May 24, 7:50 PM CST
Where
Goodhue County, 0.87 mi SW of Dennison to 0.86 mi SW of Dennison
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
44.410, -93.041

A roof was blown off a shed on the north side of Dennison.

Thunderstorm Wind, Douglas

When
May 24, 8:00 PM CST
Where
Douglas County, 0.96 mi E of Osakis
Measured
52 kt (60 mph) estimated gust
Reported by
State Official
Coordinates
45.869, -95.150

A power line was blown down near Osakis.

Thunderstorm Wind, Goodhue

When
May 24, 8:05 PM CST
Where
Goodhue County, 0.85 mi SW of Cannon Falls
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
44.510, -92.910

A tree was blown down in Cannon Falls.

Hail, Scott

When
May 25, 2:48 AM CST
Where
Scott County, 2.2 mi WSW of Prior Lake
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
44.712, -93.463

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2018Every state in 2018This day in weather historyWarnings in Minnesota, May 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 746733, 746734, 746735, 746769, 747746, 746736, 746737, 746765, 747781, 746743, 746739, 746740, 746741, 746768, 746731, 746745, 746744, 746746, 746732, 746767, 746747, 746749, 746751, 746766.